1
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found

      Insulin Tolerance Test Causes Hypokalaemia and Can Provoke Cardiac Arrhythmias

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          We report the observation and analysis of a new adverse event during the insulin tolerance test (ITT) and propose additional safety procedures. An 8-year-old girl with growth hormone insufficiency had a cardiac arrest due to ventricular flutter when she was tested for growth hormone deficiency by the ITT. Severe hypokalaemia (K<sup>+</sup> 2.6 mmol/l) was observed after resuscitation. Ergometry ECG revealed catecholaminergic polymorphic ventricular tachycardia, a hereditary arrhythmogenic disease. Consecutive measurements of serum potassium during ITT in 29 short children (21 boys) with growth failure revealed a mean decrease of serum potassium by 1.1 ± 0.4 mmol/l with the nadir at 30 min after the insulin bolus. Hypokalaemia (serum potassium <3.5 mmol/l) occurred in all but one child; severe hypokalaemia (serum potassium <2.9 mmol/l) was measured in every third child. This observation indicates that acute hypokalaemia which is induced by insulin and catecholamine excess occurs frequently in ITT. The case shows that the combination of acute hypokalaemia and the adrenergic counterregulation in ITT is a strong trigger of cardiac arrhythmias, which can become life-threatening if the child has an arrhythmogenic disease. Therefore, we recommend ECG monitoring during ITT to enhance the detection of cardiac arrhythmias. In addition, in the case of a comatose child during ITT the determination of the glucose and potassium level as well as adequate treatment are necessary.

          Related collections

          Most cited references 10

          • Record: found
          • Abstract: not found
          • Article: not found

          Hypokalemia.

            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Mechanisms of abnormal cardiac repolarization during insulin-induced hypoglycemia.

            Prolonged cardiac repolarization causes fatal cardiac arrhythmias. There is evidence that these contribute to sudden death associated with nocturnal hypoglycemia in young people with diabetes. We measured cardiac repolarization (QT interval [QTc] and QT dispersion [QTd]) during experimental hypoglycemia with and without beta-blockade and potassium infusion to establish possible mechanisms. Two groups of 10 nondiabetic men (study 1 and study 2) each underwent four hyperinsulinemic clamps: two euglycemic (5 mmol/l) and two hypoglycemic (5 mmol/l and 2.5 mmol/l for 60 min each). Study 1 was performed with and without potassium infusion to maintain normal concentrations and study 2 with and without beta-blockade (atenolol, 100 mg/day for 7 days). QTd was unchanged during euglycemia but increased during hypoglycemia (55 ms, P < 0.0001 vs. baseline), which was prevented by potassium (6 ms, P = 0.78). QTc increased significantly during hypoglycemia alone (67 ms, P < 0.0001) and during potassium replacement (46 ms, P = 0.02). In study 2, the increase in QTd during hypoglycemia (68 ms, P < 0.0001) was prevented by beta-blockade (3 ms, P = 0.88). The increase in QTc during hypoglycemia (55 ms, P < 0.0001) was prevented by beta-blockade (1 ms, P = 0.98). Our data indicate that hypoglycemia causes an acquired long QT syndrome. Sympathoadrenal stimulation is the main cause, through mechanisms that involve but are not limited to catecholamine-mediated hypokalemia. These abnormalities are prevented by selective beta-blockade.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Genetics and arrhythmias.

              The availability of chromosomal markers that span the human genome and improved high-throughput technology for genotyping and sequencing have led to major advances against genetic diseases. Genes have been identified for several disorders responsible for arrhythmias and sudden death. These genes all encode ion channels and are referred to as channelopathy genes. Congenital long QT syndrome is caused by mutations in genes encoding sodium or potassium channels. Brugada syndrome, only recently described, is due to mutations in a sodium channel and is an important cause of sudden death, particularly in Southeast Asia. Familial polymorphic ventricular tachycardia is due to a defect in the ryanodine receptor. A locus mapped to 10q32 is responsible for familial atrial fibrillation. Treatments based on knowledge of the molecular defect are being implemented for long QT syndrome and will probably provide paradigms for targeted treatment of acquired arrhythmias.
                Bookmark

                Author and article information

                Journal
                HRE
                Horm Res Paediatr
                10.1159/issn.1663-2818
                Hormone Research in Paediatrics
                S. Karger AG
                1663-2818
                1663-2826
                2004
                September 2004
                13 September 2004
                : 62
                : 2
                : 84-87
                Affiliations
                University Children’s Hospital, Tübingen, and Children’s Hospital, Augsburg, Germany
                Article
                79539 Horm Res 2004;62:84–87
                10.1159/000079539
                15249739
                © 2004 S. Karger AG, Basel

                Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

                Page count
                Figures: 3, References: 19, Pages: 4
                Categories
                Case Report

                Comments

                Comment on this article